Osaka Journal of Mathematics

Automorphic functions for the Whitehead-link-complement group

Keiji Matsumoto, Haruko Nishi, and Masaaki Yoshida

Full-text: Open access


We construct automorphic functions on the real $3$-dimensional hyperbolic space $\mathbb{H}^3$ for the Whitehead-link-complement group $W\subset \mathit{GL}_2(\mathbb{Z}[i])$ and for a few groups commensurable with $W$. These automorphic functions give embeddings of the orbit spaces of $\mathbb{H}^3$ under these groups, and arithmetical characterizations of them.

Article information

Osaka J. Math., Volume 43, Number 4 (2006), 839-876.

First available in Project Euclid: 11 December 2006

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F55: Other groups and their modular and automorphic forms (several variables) 14P05: Real algebraic sets [See also 12D15, 13J30] 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}


Matsumoto, Keiji; Nishi, Haruko; Yoshida, Masaaki. Automorphic functions for the Whitehead-link-complement group. Osaka J. Math. 43 (2006), no. 4, 839--876.

Export citation


  • E. Freitag: Modulformen zweiten Grades zum rationalen und Gaußschen Zahlkörper, Sitzungsber. Heidelb. Akad. Wiss. 1 (1967), 1--49.
  • K. Matsumoto: Theta functions on the bounded symmetric domain of type $I_2,2$ and the period map of $4$-parameter family of $K3$ surfaces, Math. Ann. 295 (1993), 383--408.
  • K. Matsumoto: Algebraic relations among some theta functions on the bounded symmetric domain of type $I_r,r$, Kyushu J. Math. 60 (2006), 63--77.
  • K. Matsumoto, T. Sasaki and M. Yoshida: The monodromy of the period map of a $4$-parameter family of $K3$ surfaces and the Aomoto-Gel'fand hypergeometric function of type $(3,6)$, Internat. J. of Math. 3 (1992), 1--164.
  • K. Matsumoto and M. Yoshida: Invariants for some real hyperbolic groups, Internat. J. of Math. 13 (2002), 415--443.
  • W. Thurston: Geometry and Topology of $3$-manifolds, Lecture Notes, Princeton Univ., 1977/78.
  • N. Wielenberg: The structure of certain subgroups of the Picard group, Math. Proc. Cambridge Philos. Soc. 84 (1978), 427--436.
  • M. Yoshida: Hypergeometric Functions, My Love, Aspects of Mathematics, E32, Friedr Vieweg & Sohn, Braunschweig, 1997.